Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 170, NWS Indianapolis, IN

August 11, 2005Delaware County, Madison County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 11, 2005, 2:09 PM EST for Delaware County, Madison County, Indiana. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2005, 2:09 PM EST (19:09 UTC)
Expired
Aug 11, 2005, 3:16 PM EST
In force
67 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Delaware County, IN, Madison County, IN

The radar

The Indianapolis radar (KIND), 93 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 2:30 PM ESTTSTM WND DMGMuncie, INTREES DOWN COUNTY-WIDE
Aug 11, 3:06 PM ESTTSTM WND GST 64Muncie, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1442 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 111909
SVRIND
INC035-095-112015-
/O.NEW.KIND.SV.W.0170.050811T1909Z-050811T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
209 PM EST THU AUG 11 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MADISON COUNTY IN CENTRAL INDIANA
  NORTHERN DELAWARE COUNTY IN EAST CENTRAL INDIANA
  THIS INCLUDES THE CITY OF MUNCIE

* UNTIL 315 PM EST

* AT 206 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  SUMMITVILLE...OR ABOUT 15 MILES NORTHWEST OF MUNCIE...AND MOVING
  EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MATTHEWS AROUND 215 PM EST
  GASTON AROUND 220 PM EST
  MUNCIE AROUND 240 PM EST
  SELMA AROUND 255 PM EST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4040 8569 4023 8575 4016 8525 4039 8524

$$

CO
5 follow-up statements
000 
WWUS53 KIND 111921
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
221 PM EST THU AUG 11 2005

INC035-095-112015-
/O.CON.KIND.SV.W.0170.000000T0000Z-050811T2015Z/
DELAWARE-MADISON-
221 PM EST THU AUG 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM EST FOR
NORTHERN DELAWARE AND NORTHEASTERN MADISON COUNTIES...

AT 220 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED
NEAR GASTON...OR ABOUT 11 MILES NORTHWEST OF MUNCIE...MOVING EAST AT
25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  EATON AROUND 240 PM EST
  ALBANY AROUND 255 PM EST

LAT...LON 4040 8569 4023 8575 4016 8525 4039 8524

$$

CO
000 
WWUS53 KIND 111931
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST THU AUG 11 2005

INC035-095-112015-
/O.CON.KIND.SV.W.0170.000000T0000Z-050811T2015Z/
DELAWARE-MADISON-
230 PM EST THU AUG 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM EST FOR
NORTHERN DELAWARE AND NORTHEASTERN MADISON COUNTIES...

AT 229 PM EST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DIME SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.
THIS STORM WAS LOCATED NEAR GASTON...OR ABOUT 6 MILES NORTHWEST OF 
MUNCIE...MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  EATON AROUND 235 PM EST
  MUNCIE AROUND 245 PM EST
  ALBANY AROUND 250 PM EST
  SELMA AROUND 300 PM EST

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4040 8569 4023 8575 4016 8525 4039 8524

$$

CO
000 
WWUS53 KIND 111944
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
244 PM EST THU AUG 11 2005

INC035-095-112015-
/O.CON.KIND.SV.W.0170.000000T0000Z-050811T2015Z/
DELAWARE-MADISON-
244 PM EST THU AUG 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM EST FOR
NORTHERN DELAWARE AND NORTHEASTERN MADISON COUNTIES...

AT 242 PM EST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DIME SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.
THIS STORM WAS LOCATED NEAR GASTON...OR ABOUT NEAR MUNCIE...MOVING 
SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MUNCIE AROUND 250 PM EST
  ALBANY AROUND 300 PM EST
  SELMA AROUND 305 PM EST

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4040 8569 4023 8575 4016 8525 4039 8524

$$

CO
000 
WWUS53 KIND 112001
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
301 PM EST THU AUG 11 2005

INC095-112011-
/O.CAN.KIND.SV.W.0170.000000T0000Z-050811T2015Z/
MADISON-
301 PM EST THU AUG 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR MADISON COUNTY IS CANCELLED...

LAT...LON 4038 8556 4021 8557 4016 8525 4039 8524

$$

INC035-112015-
/O.CON.KIND.SV.W.0170.000000T0000Z-050811T2015Z/
DELAWARE-
301 PM EST THU AUG 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM EST FOR
NORTHERN DELAWARE COUNTY...

AT 300 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MUNCIE...MOVING
SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SELMA AROUND 310 PM EST

LAT...LON 4038 8556 4021 8557 4016 8525 4039 8524

$$

CO
000 
WWUS53 KIND 112016
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
314 PM EST THU AUG 11 2005

INC035-112024-
/O.EXP.KIND.SV.W.0170.000000T0000Z-050811T2015Z/
DELAWARE-
314 PM EST THU AUG 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DELAWARE COUNTY
EXPIRES AT 315 PM EST...

HOWEVER, AN ADDITIONAL SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT 
FOR EXTREME EASTERN DELAWARE COUNTY UNTIL 345 PM EST. PREPARE FOR 
DAMAGING WINDS IN EXCESS OF 60 MPH ACROSS EASTERN DELAWARE COUNTY 
EAST OF MUNCIE.

LAT...LON 4038 8556 4021 8557 4016 8525 4039 8524

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:00 PM EST, 9 minutes earlier.

Area forecast discussion, Aug 11, 2:00 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
200 PM EST THU AUG 11 2005

.DISCUSSION...INDIANA CAUGHT BETWEEN WEAK HIGH PRES OVR THE GRT LKS
AND A SECOND HIGH ACRS THE SERN STS. A STATIONARY BOUNDARY WAS IN
PLACE ACRS THE STATE SEPARATING THESE TWO SYSTEMS. H20 IMAGERY
SHOWED AN UPPER DISTURBANCE ACRS NRN ILL...PUSHING NE TO THE GRT
LKS. NATIONAL RADAR IMAGERY SHOWS SHRA/TSRA ACRS WI/NRN IL AND NRN
INDIANA. DEWPOINTS ACRS THE FA REMAIN IN THE SWEATY UPPER 60S AND
LOWER 70.

MAIN FORECAST CHALLENGE WL BE POPS THE NEXT COUPLE OF PDS.

MODELS CONTINUE TO HAVE DIFFICULTY IN HANDLING THE WEAK FRONT ACRS
OUR AREA OVR THE NEXT COUPLE OF DAYS. MINIMAL UPPER DYNAMICS
AVAILABLE...BUT PLENTY OF LOWER LVL MOISTURE. TIME SECTIONS ALSO
SHOW THIS THROUGH THE PD. NAM AND GFS ALSO APPEAR TO BE HAVING
CONVECTIVE FEEDBACK PROBLEMS BY SATURDAY AND SATURDAY NIGHT. NAM
TRIES TO PUSH THE STATIONARY FRONT LINGERING ACRS THE FA S AS A CD
FRONT ON FRIDAY. GFS DOES NOT PUSH THE FRONT SOUTH MUCH AT ALL.
HENCE CONFIDENCE IS LOW. THE FACT REMAINS THAT A BOUNDARY WILL
CONTINUE TO LINGER ACRS OUR AREA THE NEXT COUPLE OF DAYS...ALONG
WITH A VERY HUMID AIRMASS AS DEWPOINTS ARE EXPECTED TO REMAIN THE
SAME. FURTHERMORE DAYTIME HEATING WL CONTINUE TO ACT AS A TRIGGER
WITH CAPES BETWEEN 2K-3K J/KG EACH AFTERNOON. HENCE WL CONTINUE
DAILY CHC FOR TSRA NEXT FEW DAYS.

WITH LITTLE CHANGE IN H8 TEMPS EXPECTED WL STICK CLOSE TO
PERSISTENCE FOR HIGHS. MAV APPEARS TO BE SLIGHTLY HIGH IN THIS
REGARD. WL STICK CLOSE TO EXPECTED DEWPOINTS FOR LOWS. FURTHERMORE
CROSSOVER TEMPS SUGGEST MORNING PATCHY FOG ACRS THE AREA ESPECIALLY
CONSIDERING AFTERNOON PCPN AND HIGH DEWPOINTS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUMA
Hazardous weather outlook, Aug 11, 5:44 AM EST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
544 AM EST THU AUG 11 2005

INZ021-028>031-035>049-051>057-060>065-067>072-121044-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
544 AM EST THU AUG 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT.  SOME OF THESE
STORMS COULD BECOME SEVERE WITH HAIL AND DAMAGING WIND.  FREQUENT
LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM THAT FORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY.  ON FRIDAY AND SATURDAY
IT IS POSSIBLE FOR SOME THUNDERSTORMS TO BECOME SEVERE WITH HAIL AND
DAMAGING WIND THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WWW.CRH.NOAA.GOV/IND

In the hours before

Local storm report, Aug 11, 9:39 AM EST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
939 AM EST THU AUG 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             4 N WEST LAFAYETTE      40.50N 86.92W
08/10/2005  1.25 INCH        TIPPECANOE         IN   STORM CHASER

            SMALLER HAIL COVERED GROUND

&&

JKWIATKO
Local storm report, Aug 11, 9:42 AM EST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
942 AM EST THU AUG 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             4 N WEST LAFAYETTE      40.50N 86.92W
08/10/2005  1.25 INCH        TIPPECANOE         IN   STORM CHASER

            SMALLER HAIL COVERED GROUND

&&

JKWIATKO
Local storm report, Aug 11, 2:00 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
200 PM EST THU AUG 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     KEMPTON                 40.29N 86.23W
08/11/2005                   TIPTON             IN   EMERGENCY MNGR

            2 TREES DOWN...POWER OUTAGES ALSO

0150 PM     FUNNEL CLOUD     3 N TIPTON              40.33N 86.04W
08/11/2005                   TIPTON             IN   TRAINED SPOTTER

0145 PM     HAIL             7 W TIPTON              40.28N 86.17W
08/11/2005  0.25 INCH        TIPTON             IN   LAW ENFORCEMENT

            OFFICER REPORTED HAIL FALLING HEAVILY...UNABLE TO
            MEASURE, SO SIZE IS UNKNOWN

&&

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 12:57 PM ESTSevere Thunderstorm WarningINDClinton, Howard, Tipton48 min
Aug 11, 1:07 PM ESTTornado WarningINDClinton, Tipton38 min
Aug 11, 1:45 PM ESTSevere Thunderstorm WarningINDHamilton, Madison, Tipton30 min
Aug 11, 2:13 PM ESTSevere Thunderstorm WarningINDDelaware, Hamilton, Henry, Madison62 min
Aug 11, 2:54 PM ESTSevere Thunderstorm WarningINDDelaware, Henry, Randolph56 min
Aug 11, 3:42 PM ESTFlash Flood WarningINDRandolph2 hr
Aug 11, 5:25 PM ESTTornado WarningINDFountain, Vermillion, Warren50 min
Aug 11, 6:10 PM ESTTornado WarningINDFountain, Parke35 min
Aug 11, 6:14 PM ESTTornado WarningINDParke31 min
Aug 11, 6:44 PM ESTTornado WarningINDParke, Putnam61 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.